Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 128, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 8, 2003, 10:17 PM EDT for Hardin County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 10:17 PM EDT (02:17 UTC)
- Expired
- May 8, 2003, 10:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Hardin County, KY
The radar
The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
962 WUUS53 KLMK 090217 SVRLMK KYC093-090245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1017 PM EDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 1045 PM EDT * AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLESBURG...OR ABOUT 30 MILES SOUTH OF LOUISVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN HARDIN COUNTY AROUND 1030 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3769 8574 3771 8593 3789 8593 3782 8575 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:55 PM EDT, 7 hours 22 minutes earlier.
Area forecast discussion, May 8, 2:55 PM EDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 255 PM EDT THU MAY 8 2003 SCATTERED THUNDERSTORMS EXTENDED FROM NORTHERN MISSOURI TO WESTERN KENTUCKY AT 1830Z GENERALLY ALONG A WARM FRONT. THIS FRONTAL BOUNDARY WILL GRADUALLY LIFT NORTH OVERNIGHT WITH THE BEST CHANCE OF STORMS ALONG THE FRONTAL BOUNDARY. WE WILL KEEP LIKELY POPS OVER THE NORTH WITH CHC POPS OVER THE SOUTH. WE WILL HOLD ONTO CHC POPS FRIDAY AND SATURDAY WITH CAPES FROM 1500 TO 2500 EVEN WITH NO UPPER SUPPORT. A BRISK SOUTHWEST FLOW WILL WARM TEMPERATURES INTO THE MID AND UPPER 80S BOTH DAYS. THE BEST CHANCE FOR STORMS THIS WEEKEND WILL BE SATURDAY NIGHT AS A STRONG COLD FRONT SWEEPS ACROSS THE LOWER OHIO VALLEY. ONCE THIS FRONT MOVES THROUGH WE SHOULD SEE AN END TO THUNDERSTORMS FOR AWHILE. .EXTENDED NOTES... POST-FRONTAL THERMAL TROF REMAINS IN PLACE OVER LMK FA THROUGH THE FIRST HALF OF NEXT WEEK, WITH NO PCPN FORECAST UNTIL WEDNESDAY NIGHT INTO THURSDAY ASSOCIATED WITH A WARM FROPA. IN COOL AIR ALOFT, SOME BKN AFTERNOON CU POSSIBLE MONDAY, OTHERWISE A GENERALLY M/CLEAR SKY CONDITION SHOULD SUFFICE. TEMPERATURES LOOK TO BE BELOW SEASONAL NORMALS FOR A GOOD PART OF THE DAY 4-7 PERIOD. .LMK...NONE. XXV/XVI
Hazardous weather outlook, May 8, 3:45 PM EDT, 6 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. JA
In the hours before
Local storm report, May 8, 9:19 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0919 PM EDT THU MAY 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0909 PM WEBSTER KY 1.75 IN HAIL
05/08/03 BRECKINRIDGE REPORTED IN RAYMOND...3
MILES NORTHEAST OF WEBSTER
SZAPPANOSLocal storm report, May 8, 9:22 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0922 PM EDT THU MAY 08 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM GUSTON KY 1.75 IN HAIL
05/08/03 MEADE REPORTED FROM A GUSTON TO
WEBTER LINE.
SZAPPANOSLocal storm report, May 8, 9:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
932 PM EDT THU MAY 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM 04 S BRANDENBURG KY 1.75 INCH HAIL
05/08/03 MEADE GOLFBALL SIZE HAIL ON
ELSON ROAD
RESLocal storm report, May 8, 9:46 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
946 PM EDT THU MAY 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM NORTH WEBSTER KY WIND DAMAGE
05/08/03 BRECKINRIDGE TREES AND POWER LINES DOWN
RESSpecial weather statement, May 8, 10:06 PM EDT, 11 minutes before
INZ076>079-083-084-089>092-090830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1006 PM EDT THU MAY 8 2003 THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS... CRAWFORD...HARRISON...FLOYD AND PERRY THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED...HOWEVER MORE THUNDERSTORMS ARE LIKELY OVERNIGHT...WHICH COULD BE SEVERE. STUREY
Local storm report, May 8, 10:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1012 PM EDT THU MAY 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM LILLY DALE IN WIND DAMAGE
05/08/03 PERRY NUMEROUS TRESS AND POWER
LINES DOWN ACROSS SOUTH
CENTRAL PERRY COUNTY.
REPORTED BY TRAINED
SPOTTER.
RESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:34 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 56 min |
| May 8, 8:44 PM EDT | Tornado Warning | LMK | Breckinridge | 46 min |
| May 8, 9:28 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Meade | 47 min |
| May 8, 10:49 PM EDT | Flash Flood Warning | LMK | Clark, Fayette, Jessamine, Madison | 2 hr |
| May 8, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 37 min |
| May 9, 3:59 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 36 min |
| May 9, 4:21 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 34 min |
| May 9, 4:47 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 43 min |
| May 9, 5:01 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 44 min |
| May 9, 5:21 PM EDT | Severe Thunderstorm Warning | LMK | Franklin | 34 min |
| May 9, 5:32 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 43 min |
| May 9, 5:42 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon | 38 min |
| May 9, 5:46 PM EDT | Severe Thunderstorm Warning | LMK | Scott, Woodford | 39 min |
| May 9, 5:58 PM EDT | Severe Thunderstorm Warning | LMK | Fayette | 47 min |
| May 9, 6:15 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 30 min |
| May 9, 6:25 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 50 min |
| May 9, 6:32 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 43 min |
| May 9, 7:13 PM EDT | Severe Thunderstorm Warning | LMK | Anderson | 17 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.